Chorea associated with oral contraceptive therapy.

  • Daniell J Dove
  • Published 1980 in American journal of obstetrics and gynecology

Abstract

Fernando and Chir 1st reported an association between chorea and oral contraceptives (OCs) in 1966. Differential diagnosis of chorea, in addition to Sydenham chorea, include Wilson disease; encephalitis; Huntington chorea; drug intoxication; benign familial chorea; pregnancy; systemic lupus erythematosus; Henoch-Schonlein purpura; polycythemia vera; hypocalcemia; hyperthyroidism; carbon monoxide poisoning; cerebral infarction, and; intracranial tumor. Chorea can also occur as an untoward side-effect of OC therapy, as shown by the case report of a 20-year old white woman. Chorea associated with OC therapy occur unilateraly but has also been bilateral in 37% of reported cases. 8 of 24 reported cases (33%) had a prior history of rheumatic fever - mean age of patient was 22 years (range, 16 to 40 years). The time between initiation of OC therapy and appearance of choreiform movements can vary from 6 days to 9 months, with a mean of 3 months. Time between discontinuation of OC therapy and cessation of symptoms vary from 3 days to 3 months, with a mean of 5 weeks. Speculations by various authors on the pathogenesis of chorea are described.

Statistics

0100020003000'89'92'95'98'01'04'07'10'13'16
Citations per Year

1,636 Citations

Semantic Scholar estimates that this publication has 1,636 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Dove1980ChoreaAW, title={Chorea associated with oral contraceptive therapy.}, author={Daniell J Dove}, journal={American journal of obstetrics and gynecology}, year={1980}, volume={137 6}, pages={740-2} }